Michigan, 2025

Winter Storm in Michigan, December 1 to 2, 2025

December 1 to 2, 2025 · NWS APX · 3 events in 3 counties and zones

Troughing crossing the region on the evening of the 1st into the 2nd resulted in southwest flow lake enhanced snowfall off Lake Michigan. Primary areas impacted were from Charlevoix up the coast to the Straits of Mackinac, and into parts of eastern Mackinac County near Cedarville, where as much as 10-15 inches or more of snow fell by the middle of the day on the 2nd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Troughing crossing the region on the evening of the 1st into the 2nd resulted in southwest flow lake enhanced snowfall off Lake Michigan. Primary areas impacted were from Charlevoix up the coast to the Straits of Mackinac, and into parts of eastern Mackinac County near Cedarville, where as much as 10-15 inches or more of snow fell by the middle of the day on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 2:31 PM EST, 3 hours 29 minutes earlier. Its key messages:

  • Several inches of lake-enhanced snow expected tonight along the Lake Michigan collar counties of northwest lower Michigan...as well as for southeast sections of eastern upper Michigan.
  • Next wave delivering more lake enhanced snow and cold temperatures arrives Wednesday through Thursday night.
  • Weather remains relatively active thereafter, with more chances for snow showers at various times right through the weekend.
Area forecast discussion, Dec 1, 2:31 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
231 PM EST Mon Dec 1 2025

.KEY MESSAGES...

- Several inches of lake-enhanced snow expected tonight along the
Lake Michigan collar counties of northwest lower Michigan...as well
as for southeast sections of eastern upper Michigan.

- Next wave delivering more lake enhanced snow and cold temperatures
arrives Wednesday through Thursday night.

- Weather remains relatively active thereafter, with more chances
for snow showers at various times right through the weekend.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 230 PM EST Mon Dec 1 2025

Pattern Synopsis/Forecast:

Fast paced northern stream flow regime continues to dominate Great
Lakes weather early this afternoon...with overhead mid level ridging
already showing signs of succumbing to next quickly approaching
shortwave trough currently cutting across the upper Mississippi
Valley. Subsidence and drying with that passing ridging has largely
ended the more organized lake snow threat (for now), with just some
lingering very light snow showers/flurries rotating off northern
sections of Lake Michigan. Otherwise, a dry and fairly uneventful
day, with current temperatures mostly in the 20s.

Upstream wave and attendant weak surface trough expected to work
steadily east, crossing our area later tonight. This wave will help
drum up a rather healthy lake enhanced snow response for a few
select areas tonight.

Primary Forecast Concerns:

Main focus centers on lake enhanced snow evolution, amounts, and
attendant headline considerations tonight.

Details:

Kinda a classic southwest flow lake enhanced snow response expected
to unfold this evening as fast moving shortwave trough/attendant
surface trough helps reinvigorate ongoing convection across northern
Lake Michigan. Surge of deeper synoptic moisture/seeder feeder
processes, enhanced corridor of low level convergence, and
respectable convective cloud depth to H7 should help organize a band
of snow along the Lake Michigan collar counties of northwest lower
Michigan (including parts of Cheboygan County)...with that band
likely extending along the M-134 corridor of southern Mackinac and
Chippewa Counties in eastern Upper Michigan. Strong signal that max
and intense omega will be pegged solidly within the dendritic growth
region... easily supporting snowfall rates approaching/exceeding
(perhaps significantly so) an inch per hour at times within this
band by later this evening into the early overnight. Emmett and
Cheboygan Counties appear especially under the gun...with continued
signal of enhanced low level convergence... especially so along and
north of M-68 and along and west of I-75. Wouldn't be surprised to
see snow totals approach and even exceed double digits in a
relatively narrow corridor of Emmet and Cheboygan Counties...with
several inches elsewhere in the Winter Weather Advisory areas. Focus
for best snows again will be a relatively narrow one, with large
sections of the headline areas likely falling well short of actual
headline criteria snow amounts. Band should get punted a bit inland
early Tuesday morning...losing both intensity and organization as it
does so as low level convergence and connection to Lake Michigan
moisture contribution are both lost. Otherwise, shortwave itself
will produce some much lighter snow showers elsewhere, with
accumulations mostly under an inch.

Rapid drying and development of warm air advection should largely
end any organized snow shower threat heading through Tuesday.

Lows tonight mostly in the teens to lower 20s, with highs Tuesday in
the upper 20s to lower 30s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 230 PM EST Mon Dec 1 2025

Pattern Synopsis/Forecast:

Fast paced pattern set to continue through the duration as northern
stream flow regime continues to dominate the Great Lakes. Various
waves set to cross the area, each bringing renewed lake snow
concerns and reinforcing shots of colder air into the region.

Primary Forecast Concerns:

Temperature trends and addressing additional snow concerns through
the period.

Details:

No rest for the wary, with next shortwave trough expected to race
across the area Wednesday and Wednesday night. Again, conditions
look rather respectable for a decent pre-frontal southwest flow lake-
enhanced snow response into the shoreline areas of northwest lower
Michigan...as well as sections of eastern upper Michigan. Duration
will be a short one for best synoptic contribution, but could easily
see several inches of accumulation in these areas. Lighter snows
expected elsewhere with the wave passage. Post wave response is one
of rapid drying and subsidence in gusty northwest wind regime...
especially across northern Lake Michigan. Moisture remains a bit
more robust across Lake Superior, supporting a bit more organized
and intense lake effect snow into the eastern upper snowbelts
Wednesday night into Thursday morning. Still expecting snow showers
to rotate into northwest lower Michigan, but as of now it appears
any accumulations with the lake effect portion of this event will
remain minimal. Perhaps biggest story will be the shot of some
modified Arctic air that will sweep across the region with this
wave. Current trends support highs Thursday perhaps not breaking 20
degrees across interior areas...with lows Thursday night in the
single digits and teens. Of course, somewhat gusty winds will make
it feel several degrees colder yet, with wind chill readings likely
in the single digits.

After a brief break Thursday night into early Friday, next in the
series of shortwave troughs looks to arrive later Friday into Friday
night. And, much like its predecessors, should again drum up a
decent southwest flow lake enhanced snow response late Friday into
Friday evening, with more pure northwest flow lake effect behind it
into Saturday. Temperatures will remain several degrees below
normal, continuing at least some lake snow threat right into Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1228 PM EST Mon Dec 1 2025

SW flow snow showers to increase in coverage/intensity through
afternoon, esp after 0z, with all sites transitioning to IFR
cigs except APN which may stay VFR/MVFR through most of the night.
Snow will linger into the morning, esp for CIU/PLN and APN, with
improving cigs/visbys to MVFR/VFR. Think the worst impacts will be
at PLN with LIFR likely at times overnight. MBL, TVC could also have
periods of LIFR tonight, esp MBL...less confidence at CIU. Winds
expected to remain generally from the SW 5-10kts but should be
variable at times overnight. Low confidence in gusts 20-25kts
through the night but potential for some LLWS from SW at 25kts
around 1500ft, esp at APN and possibly TVC.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 AM EST Tuesday for MIZ016.
     Winter Weather Advisory until 7 AM EST Tuesday for MIZ017-088-
     096-097-099.
     Winter Weather Advisory from 7 PM this evening to 7 AM EST
     Tuesday for MIZ020-021-025-031.
MARINE...None.

&&

SHORT TERM...MSB
LONG TERM...MSB
AVIATION...FEF
Hazardous weather outlook, Dec 1, 2:32 PM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
232 PM EST Mon Dec 1 2025

MIZ016>018-020>036-041-042-086>088-095>099-021945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
232 PM EST Mon Dec 1 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Accumulating lake effect snow will spread across parts of
northern Michigan tonight into Tuesday morning. See the latest
Winter Weather Advisories or Winter Storm Warning for more
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional snow chances are likely at various times throughout
the week into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snowfall amounts and conditions are
encouraged.

For more information visit
http://weather.gov/gaylord/reportingweather.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-021945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
232 PM EST Mon Dec 1 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Nor hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of freezing spray will be possible at various times
throughout the week into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Dec 1, 2:32 PM EST, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
232 PM EST Mon Dec 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             Curran                  44.72N 83.80W
12/01/2025  M8.0 Inch        Alcona             MI   Broadcast Media

            Storm total from Saturday through Sunday.

0800 AM     Snow             Point Aux Pins on       45.73N 84.48W
12/01/2025  E7.0 Inch        Mackinac           MI   Public

            Storm total from the weekend.

0800 AM     Snow             5 ENE Long Lake         45.16N 83.89W
12/01/2025  E6.0 Inch        Montmorency        MI   Public

            Storm total from Saturday through Sunday for
            the Royston area.

0800 AM     Snow             Thompsonville           44.52N 85.94W
12/01/2025  E6.0 Inch        Benzie             MI   Public

            Storm total from the weekend in the
            Thompsonville area.

&&

FEF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
December 1, 6:00 PM EST to December 2, 2:00 PM EST
Where
Emmet forecast zone
Reported by
Broadcast Media
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Multiple reports of snowfall totals in excess of a foot across northwestern portions of Emmet county, where as much as 17 inches of snow were reported near Pellston.

Winter Storm, Eastern Mackinac County

When
December 1, 6:00 PM EST to December 2, 2:00 PM EST
Where
Eastern Mackinac County forecast zone
Reported by
Public
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Reports of snowfall totals of 6-8 inches in the St. Ignace area, and up to 12 inches near Cedarville.

Winter Storm, Benzie

When
December 1, 6:00 PM EST to December 2, 2:00 PM EST
Where
Benzie forecast zone
Reported by
COOP Observer
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Snowfall totals of 8-12 inches reported across western portions of Benzie county. Cooperative observer 2 miles NE of Frankfort reported 9.3 inches by the morning of the 2nd; Benzie County Road Commission reported snowfall as high as a foot in the city of Frankfort.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310174, 1310175, 1310176.